Alert archive / Missouri / Flash Flood Warnings in 1999

Flash Flood Warning 89, NWS Springfield, MO

May 12, 1999Christian County, Stone County, Taney County, Missouri

NWS Springfield, MO issued this flash flood warning at May 12, 1999, 6:51 AM CDT for Christian County, Stone County, Taney County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 1999, 6:51 AM CDT (11:51 UTC)
Expired
May 12, 1999, 1:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Christian County, MO, Stone County, MO, Taney County, MO

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.9 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1999-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1007 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1999-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1007 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 121151
FFWSGF
KSC011-037-MOC011-015-039-043-059-077-085-167-185-209-213-217-121800-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
651 AM CDT WED MAY 12 1999

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLOOD WARNING FOR...
  BOURBON COUNTY IN SOUTHEASTERN KANSAS
  CRAWFORD COUNTY IN SOUTHEASTERN KANSAS
  BARTON COUNTY IN SOUTHWESTERN MISSOURI
  BENTON COUNTY IN CENTRAL MISSOURI
  CEDAR COUNTY IN SOUTHWESTERN MISSOURI
  CHRISTIAN COUNTY IN SOUTHWESTERN MISSOURI
  DALLAS COUNTY IN SOUTHWESTERN MISSOURI
  GREENE COUNTY IN SOUTHWESTERN MISSOURI
  HICKORY COUNTY IN CENTRAL MISSOURI
  POLK COUNTY IN SOUTHWESTERN MISSOURI
  ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI
  STONE COUNTY IN SOUTHWESTERN MISSOURI
  WESTERN TANEY COUNTY IN SOUTHWESTERN MISSOURI
  VERNON COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 100 PM CDT

* AT 650 AM...WEATHER SERVICE DOPPLER RADAR WAS INDICATING A LARGE
  AREA OF RAIN PRODUCING LIGHT TO MODERTE RAINFALL. THE RAIN COVERED
  SOUTHWEST MISSOURI AND EXTREME SOUTHEAST KANSAS WEST OF A LINE
  EXTENDING FROM IBERIA...TO HARTVILLE...TO GAINESVILLE. THE RAIN WAS
  MOVING NORTH AT 20 MPH AND WAS MAKING LITTLE EASTWARD PROGRESS.

  DOPPLER RADAR WAS ESTIMATING ONE TO TWO INCHES ACROSS MUCH SOUTHWEST
  MISSOURI AND EXTREME SOUTHEAST KANSAS HAD FALLEN OVERNIGHT.  LOCALLY
  HEAVIER AMOUNTS OF 3 TO 6 INCHES FELL FROM FT. SCOTT...TO NEVADA...TO
  OSCEOLA DURING THE NIGHT.

* LIGHT TO MODERATE RAIN...AND SCATTERED HEAVIER SHOWERS WILL CONTINUE
  OVER MOST OF THE WARNED AREA THROUGH 10 AM.  RAINFALL WILL GRADUALLY
  DIMINISH DURING THE MORNING HOURS. ADDITIONAL RAINFALL AMOUNTS OF UP
  TO ONE HALF OF AN INCH CAN BE EXPECTED THROUGH 10 AM...WITH LOCALIZED
  AMOUNTS NEAR ONE INCH POSSIBLE.

  ALTHOUGH RAINFALL RATES WILL DECREASE...ANY ADDITIONAL RAINFALL
  WILL AGGRAVATE THE EXISTING FLOODING CONDITIONS.

  THIS FLOOD WARNING REPLACES ALL PREVIOUS FLASH FLOOD WARNINGS THAT
  WERE IN EFFECT.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS.  ONLY A FEW INCHES
OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

FLOODING OF ROADS...HIGHWAYS...DITCHES...AND OTHER LOW LYING AREAS
CAN BxE EXPECTED IN SOME AREAS. DO NOT DRIVE THROUGH FLOOD AREAS
SUCH AS LOW WATER CROSSINGS.

FOSTER/TAGGART

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 12, 2:30 AM CDT, 4 hours 21 minutes earlier.

Area forecast discussion, May 12, 2:30 AM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 AM CDT WED MAY 12 1999

MORE FLOODING OCCURRING ACROSS W MO/SE KS THIS MORNING WITH
PERSISTENT SLOW MOVING TSRA.  MAIN FOCUS IN THE SHORT TERM WILL BE
WITH THIS SHORTWV/CDFNT AS IT PUSHES THRU TDA...AND ASSOCIATED
CONVECTION.

BLOCKING PATTERN OVER CANADA CONTINUING WITH MAIN LOW ACROSS N
ROCKIES AND BLOCKING HIGH ACROSS CNTRL CANADA.  CDFNT FROM 05Z
ANALYSIS IN BETWEEN JLN AND SGF...STRETCHING INTO NE MO.

MODELS FAIRLY SIMILAR IN INITIALIZATION...AND SEEM PRETTY CONSISTENT
IN THEIR PROGS DURING THE PD.  HAVE GONE WITH THE AVN MODEL FOR
GUIDANCE.  S END OF ELONGATED SHRTWV LOOKS TO BREAK OFF FROM MAIN
CIRCULATION PUSHING SE INTO THE TN/OH VLY BY THU NIGHT.  WEAK RIDGE
LOOKS TO BUILD INTO THE CWA BEHIND SHRTWV.

CDFNT SHOULD PUSH THRU THE CWA TDA...WITH CONVECTION SLOWLY DRIFTING
TO THE E THROUGHOUT THE DAY.  MAIN HEAVY RAIN AXIS SHOULD ALSO SHIFT
E AND WILL MOVE THE FLASH FLOOD WATCH TO THE E PTN OF CWA FOR TDA.
MAIN CONVECTION SHOULD END ACROSS THE W DURING THE MORNING AND WILL
WORD ZONES AS SUCH.

DRIER AND MORE STABLE AIR SHOULD PUSH INTO THE THE AREA TONIGHT
BEHIND THE CDFNT.  WILL MENTION 30 POPS ACROSS THE E FOR THIS EVENING
BUT SHOULD BE OUT OF AREA BY MIDNIGHT.  SUNSHINE SHOULD BE IN
ABUNDANCE WITH DRY AND STABLE AIR ACROSS THE AREA ON THU.  ANOTHER
SFC LOW STRENGTHENS ACROSS THE PLAINS ON THU NIGHT/FRI AND SHOULD SEE
A RETURN OF GULF MOISTURE INSTABILITY THEN.

SGF TB 070/048 074/052 074 059---
JLN TB 070/050 076/056 075 058---
UNO TB 070/052 075/053 074 0593--
VIH TB 069/049 070/050 072 0593--

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:57 PM CDTSevere Thunderstorm WarningSGFVernon63 min
May 11, 8:07 PM CDTSevere Thunderstorm WarningSGFCedar63 min
May 11, 8:12 PM CDTSevere Thunderstorm WarningSGFDade, Jasper63 min
May 11, 8:18 PM CDTSevere Thunderstorm WarningSGFSt. Clair62 min
May 11, 8:45 PM CDTSevere Thunderstorm WarningSGFBarton35 min
May 11, 9:11 PM CDTFlash Flood WarningSGFCedar, St. Clair, Vernon6 hr
May 11, 9:38 PM CDTSevere Thunderstorm WarningSGFBarton37 min
May 11, 10:14 PM CDTSevere Thunderstorm WarningSGFVernon46 min
May 12, 2:48 AM CDTFlash Flood WarningSGFChristian, Stone, Taney4 hr
May 12, 2:48 AM CDTFlash Flood WarningSGFGreene, Hickory, Polk4 hr
May 12, 3:01 AM CDTFlash Flood WarningSGFBarton, Cedar, St. Clair, Vernon4 hr
May 12, 4:42 AM CDTFlash Flood WarningSGFDallas4 hr
May 12, 5:45 AM CDTFlash Flood WarningSGFBenton4 hr
May 12, 6:51 AM CDTFlash Flood WarningSGFBarton, Vernon6 hr
May 12, 6:51 AM CDTFlash Flood WarningSGFCedar, Polk, St. Clair6 hr
May 12, 6:51 AM CDTFlash Flood WarningSGFBenton, Hickory6 hr
May 12, 6:51 AM CDTFlash Flood WarningSGFDallas, Greene6 hr

Nearby

Flash Flood Warnings in Missouri, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.